One eye at a time: prevent seizures with an eye patch

an eye patch to protect against video game seizuresIf video games cause you to have seizures, there are certain things you can do to prevent them. The standard recommendations by doctors are:

  • Avoid exposure – stay away from any games that provoke seizures
  • Limit exposure by taking frequent breaks, sitting at a distance from the screen, and turning down the screen brightness setting
  • Avoid playing when fatigued, stressed, or sleep-deprived
  • Avoid caffeine and alcohol, which lower the brain’s seizure threshold
  • Certain anti-convulsant drugs may help, particularly Depakote (valproate), Lamictal (lamotrigine), Topamax (topiramate), Keppra (levetiracetam), and Frisium (clobazam), a benzodiazepine not yet approved by the FDA for use in the US
  • Cover one eye

Let’s say you have seizures only from video games. You may not want to start taking anti-seizure medications, which have many side effects. You also may not feel like taking breaks during play, staying far from the screen, or limiting your caffeine and alcohol. A simple way to protect yourself from visually induced seizures is to cover one eye with a patch during gaming.

Researchers have found that if only one eye is exposed to the flickering screen, a smaller area of the brain’s cortex is affected than when both eyes are exposed. The difference is significant enough to greatly reduce the likelihood of a seizure. You may need to try covering first one eye while you play and then the other eye, to determine if there’s a difference in the effectiveness — but covering either eye may be equally effective. Simply closing both eyes (without covering them) in the presence of flashing light does not provide seizure protection because the light penetrates the eyelids. (This is why, when photic stimulation is performed as part of an EEG, the eyes are closed for part of the procedure.)

Note:  For those who have an addiction to video games, the eye patch may not work. Photosensitivity could be at the root of the game addiction — because a compulsive attraction to the screen (or other seizure-provoking visual stimulus) is one symptom of photosensitivity. The uncontrollable attraction seems to be a related to an impulse to provoke seizures. In such cases, those who try the eye patch are unlikely to tolerate using it and will remove it. If you can put up with the patch, though, you are probably not going to need additional protection from video game seizures. Given the low cost of an eye patch (about $3.00 at drug stores), absence of side effects, and lack of  lifestyle constraints, this could be a solution worth trying.


Can medication help?

anti-epileptic medication and video game seizuresAs I’ve said elsewhere, it’s hard to find a physician experienced in treating visually induced seizures. Reflex seizures remain a very specialized area of expertise. Even if you go to a neurologist or even an epileptologist—a neurologist specializing in seizures and epilepsy—chances are you will essentially be advised to avoid exposure to video games if they trigger seizures. There are of course recommendations about keeping one eye covered if you feel a seizure coming on, taking breaks while playing, not sitting too close, not playing when sleep-deprived, and so on. But what else can physicians do to help?

If the only seizures you have are those that are provoked by things like video games, doctors will be reluctant to prescribe anticonvulsants—unless you are also triggered by other environmental stimuli that are difficult to avoid. Anti-seizure drugs are, as a group, a rather nasty bunch. They often slow down cognitive processes, interfere with memory, and bring other unpleasant side effects including stomach upset, rashes, sedation, unsteadiness, headaches, and mood swings. Problems with blood count and liver function are also possible as well as birth defects when taken during pregnancy. Most people who use anticonvulsants run into some of these side effects, and it’s not unusual to need to switch to a different drug with more tolerable side effects.

Even if you can withstand the side effects, visually induced seizures may not respond to medication. A couple of anticonvulsants are said to be more effective than the others for preventing visually induced seizures:  valproate (Depakote) and lamotrigine (Lamictal). Depakote is particularly likely to cause nausea and vomiting, but it is the most frequently recommended drug for preventing video game seizures. Lamictal is not prescribed for anyone under age 16 because of the risk of a very serious skin rash that is more of a threat in younger people.

Basically, if video games and other flash and flicker stimuli give you seizures, you’re in a tough spot–your doctor will probably not be able to do a lot to make you less sensitive. The best option, unfortunately, is abstinence/avoidance of the offending stimuli.